Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 16, 2000, 4:59 PM MDT for Platte County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2000, 4:59 PM MDT (22:59 UTC)
- Expired
- May 16, 2000, 5:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 162259 SVRCYS WYC031-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 459 PM MDT TUE MAY 16 2000 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PLATTE COUNTY IN SOUTHEAST WYOMING * UNTIL 545 PM MDT * AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 36 MILES SOUTH OF DOUGLAS...OR 22 MILES NORTHWEST OF WHEATLAND...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE LARGE HAIL AND VERY GUSTY WINDS. OTHER LOCATIONS IN THE WARNING INCLUDE SIBLEY PEAK AND GLENDO A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR MUCH OF EASTERN WYOMING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4257 10528 4211 10527 4212 10490 4260 10493 EMANUEL WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:15 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 16, 1:15 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 115 PM MDT TUE MAY 16 2000 SVR TSTM ACTVTY STILL LOOKS GOOD THRU ERY TNGT IN FAR ERN WY AND THE WRN NEB PNHNDL AND WILL CONT THE MENTION IN THE FCST. WITH THE CURRENT WIND PROFILE AND BRNS..LRG HAIL AND SOME TORNADOES STILL A GOOD BET. INTERESTING DIFFERNECE IN LAPS CAPE AND LIS AND GOES SOUNDER CAPE AND LIS ERY THIS AFTN. 18Z LAPS CAPE HAD ARND 3400 NEAR WHILE THE GOES SOUNDER HAD ARND 1000. BLV THE LWR VALUES LOOK BTR NOW. SFC WINDS ARE MOR ERLY OVR THE ERN PRTN OF THE CWA ERY THIS AFTN...PROVIDING BTR SHEAR AND BTR CHCS FOR LRG HAIL. LOOKING AHD...ETA IS STILL THE MDL OF CHOICE AS IT HAS BEEN SIM PAST FEW RUNS AND SEEMS TO HAVE A BTR UPR LO AND ASOCTD SFC LO PSTN THRU THU. UPR LO OVR NRN NV AT MIDDAY WILL MOV E ACRS NRN CO AND INTO NEB BY 12Z THU. SFC LO WILL DVLP OVR NE CO AND THEN MOV SLWLY INTO NEB AS WELL THRU THU MRNG. THOSE SYNOPTIC PSTNS AND THE RESULTING GOOD UVV AND MSTR WILL PRODUCE WDSPRD SHWRS OVR NRN PRTNS OF THE CWA TNGT THRU WED NGT AND GRDLY SPRD S OVR THE REST OF THE CWA. ETA QPF WUD YIELD BTN 1 AND 3 INCHES TOTAL PCPN THRU WED NGT...ESP TO THE N OF CYS AND SNY. CAA ON BACKSIDE OF STORM SYS WILL HELP INCRS NRLY WINDS WED NGT AND THU OVR THE CWA. IN ADTN...TEMPS COOL ENUF FOR A CHANGE TO SNOW WED NGT. SNOW ACMLTNS FROM THE ETA AND AVN OF 3 TO 7 INCHES SEEMS OVERDONE IN SE WY AND FOR NOW WILL JUST MENTION ATHE CHG TO SNOW. WX IMPRVMNT TAKES PLACE ON THU AS FILLING UPR LO MOVS FRTHR E. HWVR...BLO NORMAL TEMPS AND STG NRLY WINDS WILL PERSIST. PREFER THE COOLER FWC TEMPS. .CYS... WY...NONE. NE...NONE. WEILAND
In the hours before
Special weather statement, May 16, 11:10 AM MDT, 5 hours 49 minutes before
NEZ001>003-019>021-WYZ059-060-067-068-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1110 AM MDT TUE MAY 16 2000 ...RAINFALL WILL BECOME WIDESPREAD OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE TONIGHT AND CONTINUE THROUGH WEDNESDAY... A STORM SYSTEM CURRENTLY OVER THE GREAT BASIN AREA WILL CONTINUE TO MOVE EAST AND WILL AFFECT SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH WEDNESDAY NIGHT. THIS SAME STORM SYSTEM IS PARTLY RESPONSIBLE FOR THE THUNDERSTORM ACTIVITY EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. AS THE STORM MOVES ACROSS NORTHERN COLORADO...SHOWERS WILL BECOME WIDESPREAD OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE TONIGHT. THE WIDESPREAD SHOWERS WILL CONTINUE THROUGH WEDNESDAY AND SPREAD SOUTH OVER THE REST OF THE AREA BY WEDNESDAY EVENING. IN EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE...BETWEEN 2 AND 3 INCHES OF RAIN MAY POSSIBLE FALL DURING THAT TIME. LESSER AMOUNTS OF RAINFALL WILL FALL OVER SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE RAINFALL COMBINED WITH AREAS OF THUNDERSTORM RAINFALL OF UP TO AN INCH THROUGH EARLY TONIGHT WILL CAUSE STREAMS AND RIVERS TO RISE AND AREAS OF STANDING WATER IN LOW LYING AREAS. THE POTENTIAL FOR ANY MINOR FLOODING WILL BE GREATEST IN AND NEAR THE PINE RIDGE OF NORTHWEST NEBRASKA. PEOPLE IN EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE SHOULD BE AWARE OF THE UPCOMING RAINFALL AND THE POSSIBILITY OF MINOR FLOODING TONIGHT THROUGH WEDNESDAY NIGHT. FURTHER STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT. WCJIN-WYSE-WYNE WEILAND
Special weather statement, May 16, 4:55 PM MDT, 4 minutes before
NEZ001-019-020-054-WYZ059-060-064>070-170059- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 455 PM MDT TUE MAY 16 2000 ...A TORNADO WATCH HAS BEEN ISSUED FOR EAST CENTRAL AND PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH 10 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM MDT...FOR EAST CENTRAL WYOMING AND PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES. AT 445 PM...THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER NORTHERN ALBANY COUNTY AND NORTHWEST PLATTE COUNTY. THE STORMS WILL CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 25 MPH. PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING. WHEN A THUNDERSTORM APPROA6CHES...GO TO YOUR SAFE SHELTER AND AWAY FROM WINDOWS. WCJIN-WYSE-WYNE DAUGHERTY
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:45 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.